Periop anaphylaxis etiology



Anaphylaxis is a severe, life threatening hypersensitivity reaction with rapid onset that is primarily mediated by IgE. It occurs in 1 in 10,000 to 20,000 anesthetic procedures, though the exact incidence is likely underestimated due to underreporting. The most common causative agents are neuromuscular blocking agents (NMBAs), followed by latex and antibiotics. Other agents that have been implicated as causes for anaphylaxis include local anesthetics, blood products, hypnotic agents, colloids, aprotinin, protamine, dyes (isosulfa, patent blue), IV contrast, and antiseptics (e.g., chlorhexidine, povidone iodine). In many cases of suspected of perioperative anaphylaxis, the causative agent is not identified (Ref. 1).

Neuromuscular blocking agents

Anaphylaxis due to NMBAs occur in 1 in 6,500 patients and account for 50-70% of perioperative anaphylactic reactions. Allergic reaction to NMBAs can occur in patients without previous exposure. It is thought that anaphylaxis occurs due to IgE antibodies to tertiary or quaternary ammonium ion epitopes that are common to NMBAs and common household agents (e.g., toothpaste, shampoo, detergent). The most common causative NMBAs are rocuronium, succinylcholine, and atracurium (Ref. 1).


Anaphylaxis due to latex can present with delayed onset, often greater than 30-60 min after initial exposure. Risk factors for latex allergy include chronic latex exposure (e.g., healthcare workers) and a history of atopy. Cross-reactivity between latex and food allergies have been reported (e.g. mango, kiwi, chestnut, avocado, passionfruit, banana) (Source 1).


Beta-lactam antibiotics (i.e., penicillins and cephalosporins) account for 70% of anaphylactic reactions to antibiotics. Anaphylaxis occurs rarely, however– comprising only 0.004-0.015% of allergic reactions to beta-lactams. Cross-reactivity to cephalosporins occurs in 5-10% of penicillin-allergic patients, but up to 50% of patients with a history anaphylaxis of penicillin. Carbapenem drugs have similar cross-reactivity with penicillins as cephalosporins do. Sulfonamide antibiotics and other sulfa-containing drugs (e.g., furosemide, hydrochlorothiazide, captopril) can also trigger allergic reactions (Morgan GE, et al. In: Clinical Anesthesiology, 4th ed. 970-74)..

Local anesthetics

Anaphylaxis to local anesthetics is rare. Most reactions to local anesthetics are due to para-aminobenzoic acid (PABA), a metabolic product of ester-type anesthetics. Allergy to amide-type local anesthetics are exceedingly rare and are usually due to preservatives or additives (Source 1).

Blood products

Allergic transfusion reactions occur in 1 in 4,000 transfusions, with severe reaction (including anaphylaxis) occurring in 1 in 30,000 transfusions. It has been reported that the majority (2 out of 3) severe allergic transfusion reactions occurred due to plasma or platelets (Ref. 2). It has been suggested that transfer of peanut allergen in donor product can trigger an allergic reaction in a peanut-allergic transfusion recipient, though this phenomenon is not yet widely accepted (Jacobs JFM, et al. N Engl J Med 364:1981-82).


Related Media

Keyword history


See Also:



  1. Pascale Dewachter, Claudie Mouton-Faivre, Charles W Emala Anaphylaxis and anesthesia: controversies and new insights. Anesthesiology: 2009, 111(5);1141-50

  2. Ronald E Domen, Gerald A Hoeltge Allergic transfusion reactions: an evaluation of 273 consecutive reactions. Arch. Pathol. Lab. Med.: 2003, 127(3);316-20